I have been noticing my ankle and foot edema has gotten so much worse in the last six months, and even worsening the last three months. Nothing I seemed to be doing, was helping. I wear the T.E.D. stockings from 8am until at least 6pm, and sometimes until I go to bed at 10 or 11. I periodically raise my legs, and even try to move them as much as I can. Furthermore, I have been having my blood pressure checked at physical therapy, and it's been as low as 85 over 50.
So I started to do a little research of my own and saw something that said "causes of edema" and listed as a cause "certain medications". So I looked through this list of medications and saw "calcium channel blockers" which is one of the classes of blood pressure medications. About six months ago, my primary care doctor had added a drug called Azor. When my blood pressure failed to go down enough, she increased the Azor. Well, my edema had started to go crazy about the time she added Azor, and got even worse when she increased the Azor three months ago. Well, Azor is a calcium channel blocker and was listed as one of the drugs whose side effect is edema.
Since my blood pressure hads been low lately, I went to see the primary care doc and told her about the edema and what I read about the Azor, and how my blood pressure had been so low lately. She halved the Azor dosage, and the edema has gone down a little, although I would like it to go down lower.
But, case in point: always read about your new medications, especially the side-effects, contraindications, and interactions, especially if -- like me-- you have multiple doctors prescribing your medications!!
Until 2004, I was an independent and active woman -- a former airline sales exec and then a high school educator. Then my body kept betraying me. I was finally diagnosed with ALS/Lou Gehrig's Disease -- confined to a wheelchair and unable to speak. With life at a slower pace, I learned to live a more conscious and mindful life -- buying, eating and other choices. I listen instead of talking, and I observe instead of running and rushing.
Thursday, September 17, 2009
Always Check Your Medications Side Effects and Contraindications
Subscribe to: Post Comments (Atom)
Fern, You are right on about side effects of medications. And not all side effects show up immediately. You were smart to do your own research. I hope your edema gets better.
Thinking of you. Warm feeling better wishes!
Post a Comment